Filed under: Infectious Diseases
Clostridium difficile (klos-TRID-e-uhm dif-uh-SEEL), often called C. difficile or C. diff, is a bacterium that can cause symptoms ranging from diarrhea to life-threatening inflammation of the colon. Illness from C. difficile most commonly affects older adults in hospitals or in long term care facilities and typically occurs after use of antibiotic medications.
In recent years, C. difficile infections have become more frequent, more severe and more difficult to treat. Each year, tens of thousands of people in the United States get sick from C. difficile, including some otherwise healthy people who aren't hospitalized or taking antibiotics.
Mild illness caused by C. difficile may get better if you stop taking antibiotics. Severe symptoms require treatment with a different antibiotic.
Some people who have C. difficile never become sick, though they can still spread the infection. C. difficile illness usually develops during or shortly after a course of antibiotics. But signs and symptoms may not appear for weeks or even months afterward.
The most common symptoms of mild to moderate C. difficile disease are:
In severe cases, C. difficile causes the colon to become inflamed (colitis) or to form patches of raw tissue that can bleed or produce pus (pseudomembranous colitis). Signs and symptoms of severe infection include:
When to see a doctor
Many people have loose stools during or shortly after antibiotic therapy. See your doctor if your symptoms last more than three days or if you have a new fever, severe pain or cramping, blood in your stool, or more than three bowel movements a day.
C. difficile bacteria can be found throughout the environment — in soil, air, water, and human and animal feces. A small number of healthy people naturally carry the bacteria in their large intestine. But C. difficile is most common in hospitals and other health care facilities, where a much higher percentage of people carry the bacteria.
C. difficile bacteria are passed in feces and spread to food, surfaces and objects when people who are infected don't wash their hands thoroughly. The bacteria produce hardy spores that can persist in a room for weeks or months. If you touch a surface contaminated with C. difficile, you may then unknowingly ingest the bacteria.
People in good health don't usually get sick from C. difficile. Your intestines contain millions of bacteria, many of which help protect your body from infection. But when you take an antibiotic to treat an infection, the drug can destroy some of the normal, helpful bacteria as well as the bacteria causing the illness. Without enough healthy bacteria, C. difficile can quickly grow out of control. The antibiotics that most often lead to C. difficile infections include fluoroquinolones, cephalosporins, clindamycin and penicillins.
Once established, C. difficile can produce toxins that attack the lining of the intestine. The toxins destroy cells and produce patches (plaques) of inflammatory cells and decaying cellular debris inside the colon.
Emergence of new strain
An aggressive strain of C. difficile has emerged that produces far more toxins than other strains do. The new strain is more resistant to certain medications and has shown up in people who haven't been in the hospital or taken antibiotics. This strain of C. difficile has caused several outbreaks of illness since 2000.
The majority of C. difficile cases occur in health care settings, where germs spread easily, antibiotic use is common and people are especially vulnerable to infection. In hospitals and nursing homes, C. difficile spreads mainly on hands from person to person, but also on cart handles, bedrails, bedside tables, toilets, sinks, stethoscopes, thermometers — even telephones and remote controls.
Although people — including children — with no known risk factors have gotten sick from C. difficile, your risk is greatest if you:
Complications of C. difficile infections include:
Doctors often suspect C. difficile in anyone with diarrhea who has taken antibiotics during the past two months or when diarrhea develops a few days after hospitalization. In such cases, you're likely to have one or more of the following tests:
The first step in treating C. difficile is to stop taking the antibiotic that triggered the infection, when possible. For mild illness, this may be enough to relieve symptoms. But many people require further treatment.
In an ironic twist, the standard treatment for C. difficile is another antibiotic. Doctors usually prescribe metronidazole (Flagyl), taken by mouth, for mild to moderate illness. Vancomycin (Vancocin), also taken by mouth, may be prescribed for more severe symptoms. These antibiotics keep C. difficile from growing, which allows normal bacteria to flourish again in the intestine.
Side effects of metronidazole and vancomycin include nausea and a bitter taste in your mouth. It's important not to drink alcohol when taking metronidazole.
Probiotics are organisms, such as bacteria and yeast, which help restore a healthy balance to the intestinal tract. A yeast called Saccharomyces boulardii, in conjunction with antibiotics, might help prevent recurrent C. difficile infections.
For people with severe pain, organ failure or inflammation of the lining of the abdominal wall, surgery to remove the diseased portion of the colon may be the only option.
About one-fourth of people with C. difficile get sick again, either because the initial infection never went away or because they're reinfected with a different strain of the bacteria. Treatment for recurrent disease may include:
Supportive treatment for diarrhea includes:
To help prevent the spread of C. difficile, hospitals and other health care facilities follow strict infection-control guidelines. If you have a friend or family member in a hospital or nursing home, don't be afraid to remind caregivers to follow the recommended precautions.
Preventive measures include: